North Dakota, 2021

Damaging Winds in North Dakota, August 24, 2021

August 24, 2021 · NWS FGF · 3 events in 2 counties and zones

Isolated severe thunderstorms impacted portions of southeastern North Dakota during the early morning hours of Aug 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms impacted portions of southeastern North Dakota during the early morning hours of Aug 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 12:29 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 24, 12:29 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
129 AM CDT Tue Aug 24 2021

.MESOSCALE DISCUSSION...
Issued at 129 AM CDT Tue Aug 24 2021

A couple areas of concern during this overnight hour.

The first concern deals with the organized MCS moving into
southeast North Dakota. See the latest SPC MCD for details.
Personal weather station in Oakes gusted into the 90mph range, so
quite strong winds being produced. This MCS is propagating along
the more surface based instability and likely nearly surface based
considering the lower LPL heights. Strong 0-3km shear combined
with the fact this is already organized should allow the complex
to continue propagating eastward, skirting the ND/SD border, and
eventually turning more southeast following the expected MLCAPE
gradient. Winds 80+ mph the main threat, although those higher
wind reports should remain isolated.

The second area of concern deals with the northward advancing
elevated warm front. Satellite imagery indicating develop along
this feature from around Bismarck to the east/southeast. Additional
development has occurred to the north entering the Devils Lake
basin, likely from outflow of the MCS. The northern development is
ahead of the stronger instability, so do not expect much of severe
threat with this activity. The southern activity which is more
tied to the elevated warm front will be the concern, and currently
this activity is non-severe even with strong effective shear near
55 knots. Model Updraft Helicity is toward the weaker end of the
spectrum. Given current trends along with model guidance and the
fact these storms are elevated main threat is likely isolated hail
up to quarter or ping pong ball size. Anticipate the line of
storms currently near BIS to continue propagating north/northeast
through the night.

&&

.UPDATE...
Issued at 657 PM CDT Mon Aug 23 2021

Skies are mostly cloud free this evening with some mid to upper
level smoke working into the area from the west and southwest.
Temperatures are generally in the 70s to near 80 degrees. Looking
at convective chances for tonight, the best chances remain well
after midnight in many areas. Currently, the primary risk remains
to be elevated strong to severe thunderstorms with hail up to one
inch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM CDT Mon Aug 23 2021

Convective timing and strength will be the main challenges for the
period.

A bit of a break between shortwaves this afternoon with
southwesterly flow aloft and a weak high pressure over the area. A
shortwave will approach the southern Red River Valley later
tonight, with surface winds shifting back to the southeast. In
addition to the shortwave, there will be some decent warm air
advection and There should be a good amount of elevated
instability, with over 2000 J/kg MU CAPE. Deep layer bulk shear is
also up into the 35 to 50 kt range. Isolated severe storms
producing some elevated hail up to quarter sized will be possible
across all but our far northern CWA.

Of less certainty is how conditions will evolve during the day
tomorrow. There should be at least some storms ongoing Tuesday
morning at daybreak. The question is if there will be ongoing
elevated convection that will work things over for peak heating
tomorrow, or if there will be a bit of a break and then stronger,
boundary layer based cells developing later in the afternoon. A
few more of the CAMs runs have the first scenario, but still a few
are showing some impressive updraft helicity values developing
across our eastern counties as a cold front pushes into the
region. Can't really rule out some convective redevelopment
tomorrow afternoon, but much will depend on how the morning plays
out and the timing of the frontal boundary. Still quite a bit of
spread in possible outcomes so will continue to keep messaging
similar to what we had going. The cold front will push the rest of
the way through the CWA Tuesday night and any convection that does
redevelop will be shunted off to the east by midnight.

.LONG TERM...(Wednesday through Monday)
Issued at 309 PM CDT Mon Aug 23 2021

A cool and active weather pattern will provide occasional bouts of
potentially impactful weather later this week into the weekend.

While there are the usual subtle variations within the cluster
analyses, overall good agreement exists on a trough digging in over
the Pacific Northwest and continuing to induce southwesterly flow
and surface systems over the northern and Central High Plains. These
features will move to the east and over the forecast area during the
Thu to Sun time frame.

By Thu night into Fri, ensemble data indicates anomalously high PWAT
values over the heart of the valley in connection with the moisture
return and system progression from west to east. This translates to
cluster ensemble widespread pcpn amounts in the quarter to half inch
range during this period of time.

Confidence decreases on events for the upcoming weekend. While a
signal exists for another shortwave or two to ride the southwest
flow into our area later Sat into Sun, any details would be murky at
best, this far out. What is more apparent is a warming temp regime,
as the mercury draws closer to typical values in the mid 70s over
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1134 PM CDT Mon Aug 23 2021

VFR conditions prevail during the early overnight hours at all
sites. The primary hazard during this TAF issuance will be
thunderstorm development pushing across the area tonight. Tonight's
thunderstorm development is associated with a cold front that will
push through the area Tuesday. As such, a northwesterly wind
shift is expected during the early afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...TG
UPDATE...Lynch
SHORT TERM...JR
LONG TERM...WJB
AVIATION...Lynch
Hazardous weather outlook, Aug 23, 9:28 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1028 PM CDT Mon Aug 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-054-250330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
1028 PM CDT Mon Aug 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated severe severe thunderstorms are possible across
portions of eastern North Dakota, mainly after midnight. The main
hazards will be large hail up to ping pong ball size and damaging
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible Thursday into the weekend. A
couple rounds of severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

NDZ049-052-053-250330-
Ransom-Sargent-Richland-
1028 PM CDT Mon Aug 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Isolated severe severe thunderstorms are possible across
portions of eastern North Dakota this evening and overnight. The
main hazards will be large hail up to ping pong ball size and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible Thursday into the weekend. A
couple rounds of severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

In the hours before

Special weather statement, Aug 23, 11:47 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1247 AM CDT Tue Aug 24 2021

NDZ038-039-049-052-053-240645-
Sargent ND-Ransom ND-Richland ND-Barnes ND-Cass ND-
1247 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Ransom, southwestern
Cass, southern Barnes, southwestern Richland and Sargent Counties
through 145 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montpelier to near Lamoure to near Sand Lake
Wildlife Refuge. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Englevale, Litchville, Elliott, Hastings, Kathryn, Little
  Yellowstone, Lisbon and Nome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4593 9801 4663 9803 4663 9843 4673 9844
      4674 9748 4635 9710 4593 9710
TIME...MOT...LOC 0546Z 272DEG 41KT 4667 9857 4640 9830 4570 9828

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Aug 24, 12:30 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
130 AM CDT Tue Aug 24 2021

NDZ028-029-038-039-240645-
Griggs ND-Steele ND-Barnes ND-Cass ND-
130 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southwestern Cass,
southeastern Griggs, Barnes and southwestern Steele Counties through
145 AM CDT...

At 130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley City, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oriska around 140 AM CDT.
  Tower City around 145 AM CDT.

This includes Interstate 94 in North Dakota between mile markers 272
and 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4721 9847 4738 9779 4674 9746 4671 9844
      4698 9844 4698 9847
TIME...MOT...LOC 0630Z 239DEG 40KT 4691 9792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Aug 24, 12:43 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
143 AM CDT Tue Aug 24 2021

NDZ038-039-049-052-053-240715-
Sargent ND-Ransom ND-Richland ND-Barnes ND-Cass ND-
143 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Ransom, western Cass,
Barnes, northwestern Richland and northwestern Sargent Counties
through 215 AM CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Luverne to near Milnor. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  McLeod around 200 AM CDT.

Other locations in the path of these storms include Barrie.

This includes Interstate 94 in North Dakota between mile markers 272
and 332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4628 9803 4663 9803 4663 9844 4698 9844
      4699 9847 4724 9753 4724 9735 4628 9691
      4627 9801
TIME...MOT...LOC 0643Z 239DEG 40KT 4728 9796 4630 9751

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 24, 12:56 AM CST
Where
Cass County, 1.46 mi NNW of Ayr
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.050, -97.510

Peak wind was reported by an NDAWN station at the 10-meter height.

Thunderstorm Wind, Cass

When
August 24, 12:59 AM CST
Where
Cass County, 2.45 mi WSW of Ayr
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.020, -97.550

The peak wind was measured at a North Dakota DOT RWIS station.

Thunderstorm Wind, Richland

When
August 24, 1:10 AM CST to 1:20 AM CST
Where
Richland County, 3.18 mi WSW of Wyndmere
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.250, -97.190

Several large, 3 to 5-inch diameter, tree branches were broken down around a farmstead. Very strong winds prevailed for about 10 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983263, 983265, 983266.